For those of us who are in or around the field of addiction and recovery, we read about overdoses and contraindications of medications enough that we almost become desensitized. The tragedies that come along with the consequences of addiction are all but expected- but what about the tragedies of recovery?
Speaking as someone who had been deeply affected by the loss of a loved one, suddenly it is important to understand how and why these things happen. In my sister’s case, these questions still haunt me several months later.
Afflicted with a plethora of challenges, including mental illness, recovery from heroin addiction and debilitating pain caused by a rare disease called Reflex Sympathetic Distrophy Syndrome (RSD); Donna never seemed to lose hope.
Her recovery began in 2004 when she participated in and had great success at a methadone clinic. She would eventually earn full privileges, which meant she could take home a week’s worth of her split dose because she provided clean urines over a significant time period. She was leading a health conscience and productive life in spite of her obstacles. Her contributions were a wide range of artistic abilities, avid gardening skills, spiritual principles, and an immense capacity for compassion, humility and gratitude.
After an auto accident in 2007 exacerbated her RSD symptoms, Donna began to sleep walk. These episodes would cause her wake up in pools of blood as she would fall, bashing her head on various objects. It took many months for her to agree to the idea of seeing a sleep doctor, for she feared yet another medication. Correct in her assumption, she was prescribed a benzodiazepine, which seemed to markedly help the hazardous sleepwalking but would ultimately play a part in her downward spiral. Following treatment recommendations that were made by her specialists, including two back surgeries, she moved from the methadone clinic to be seen by a pain management specialist who prescribed what most would consider a high dose of methadone. All of the physicians involved in her care were aware of all the medications she was taking and the contraindications associated with long-term use. Eventually the benzodiazepine lost its therapeutic effectiveness and had more side effects than anything else. She attempted to wean off the benzodiazepine on her own, which led her death on February 24th, 2012. Her cause of death was ironically determined to be a Methadone overdose, which was due in part to benzodiazepine withdrawal and caused a fatal seizure.
Medication assisted treatment is a viable option when taken responsibly. I will never get my sister back, but I can only hope that her example will stop others from making a fatal mistake. Methadone clinics are cracking down on the use of benzodiazepines for this very reason. What is made clear from my sister’s death is that benzodiazepine detoxification must be done properly and under a physician’s care.
A typical detoxification from a benzodiazepine is anywhere from three days to three weeks depending on the dosage and length of treatment.
In about one-half of the deaths involving opioid analgesics, more than one type of drug was specified as contributing to the death, with benzodiazepines specified with opioid analgesics most frequently.